MAUDE Adverse Event Report: STRYKER SPINE-US VLIFT CAGE DIAM 18 X 20MM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

STRYKER SPINE-US VLIFT CAGE DIAM 18 X 20MM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 48291820
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a vlift cage set screw snapped off intra-operatively, leading to a 60 minute surgical delay.There were no reported adverse consequences to the patient and the surgery was completed with another cage.
 
Event or Problem Description
It was reported that a vlift cage set screw snapped off intra-operatively, leading to a 60-minute surgical delay.There were no reported adverse consequences to the patient and the surgery was completed with another cage.
 
Additional Manufacturer Narrative
Visual inspection revealed the screw head where the tip of the screwdriver sits was found to be damaged.Marks on screw indicate excessive force used during surgery.Device and complaint history records were reviewed for provided lot number.No relevant manufacturing issues or similar complaints were identified.Sales rep indicated that excessive force was not applied during surgery.Per surgical technique, to lock the outer distraction ring and the implant height, place the head of the screwdriver into the head of the locking screw.Rotate the screwdriver counterclockwise two full turns, which will cause the head of the locking screw to protrude out (back-out) of the implant and contact the outer distraction ring.The locking screw was not designed to provide any tactile feedback during the locking step.The locking screw should back-out of the implant freely with rotation of the screwdriver.The screwdriver was also designed to be low-profile to potentially eliminate unnecessary torque transmission to the locking screw.If the surgeon backs-out the locking screw past two full turns and reaches a point where the screw can no longer back-out, the surgeon should stop rotating the screwdriver.At this point, the implant height is locked and any further rotation of the locking screw may compromise its integrity.Some plausible root causes of the screw fractures are: excessive torque applied during implant expansion in-situ, user applies off-axis loading during expansion, and inserter not assembled correctly to implant.However the exact root cause could not be determined conclusively.

Brand Name
VLIFT CAGE DIAM 18 X 20MM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8786921
Report Number0009617544-2019-00087
Device Sequence Number1707836
Product Code MQP
UDI-Device Identifier04546540557803
UDI-Public04546540557803
Combination Product (Y/N)N
PMA/510(K) Number
K060506
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48291820
Device Lot Number157290
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2019
Initial Date Received by Manufacturer 06/17/2019
Supplement Date Received by Manufacturer09/25/2019
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1